Alert archive / North Carolina / Beach Hazards Statements in 2017
Beach Hazards Statement 46, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Sep 11, 2017, 8:09 PM EDT. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Sep 11, 2017, 8:09 PM EDT (00:09 UTC)
- Expired
- Sep 12, 2017, 8:00 PM EDT
- In force
- 24 hr
- Issued by
- NWS Newport/Morehead City, NC
The text
As transmitted.
308 WHUS42 KMHX 120009 CFWMHX COASTAL HAZARD MESSAGE FOR NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 809 PM EDT MON SEP 11 2017 ...DANGEROUS RIP CURRENTS FOR ALL AREA BEACHES THROUGH TUESDAY... ...VERY ROUGH SURF AND MINOR BEACH EROSION POSSIBLE SOUTH OF CAPE HATTERAS THROUGH TUESDAY... .LONG PERIOD SOUTHEASTERLY SWELL COUPLED WITH STRONG ONSHORE WINDS WILL CONTINUE TO RESULT IN A HIGH THREAT OF RIP CURRENTS AND DANGEROUS SHORE BREAK ALONG THE BEACHES THROUGH TUESDAY. VERY ROUGH SURF AND MINOR BEACH EROSION WILL BE POSSIBLE SOUTH OF CAPE HATTERAS. DANGEROUS RIP CURRENTS AND ROUGH SURF WILL LIKELY CONTINUE AT AREA BEACHES THROUGH MID WEEK. NCZ095-098-103-104-121000- /O.EXP.KMHX.BH.S.0045.000000T0000Z-170912T0000Z/ /O.NEW.KMHX.BH.S.0046.170912T0009Z-170913T0000Z/ /O.CON.KMHX.SU.Y.0012.000000T0000Z-170913T0000Z/ CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE- 809 PM EDT MON SEP 11 2017 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH TUESDAY EVENING... ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT TUESDAY... THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED A BEACH HAZARDS STATEMENT, WHICH IS IN EFFECT THROUGH TUESDAY EVENING. * HAZARDS...HIGH THREAT OF RIP CURRENTS AND DANGEROUS SHORE BREAK. VERY ROUGH SURF AND MINOR BEACH EROSION POSSIBLE SOUTH OF CAPE HATTERAS. * LOCATION...ALL AREA BEACHES. * TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP CURRENTS IS A COUPLE OF HOURS EITHER SIDE OF LOW TIDE, WHICH WILL OCCUR AROUND 630 AM AND 630 PM TUESDAY. * SURF HEIGHT...6 TO 9 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT. SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND CALL OR WAVE FOR HELP. SHORE BREAK OCCURS WHEN WAVES BREAK DIRECTLY ON THE BEACH. THE MOST COMMON INJURIES WITH STRONG SHORE BREAK ARE NECK AND BACK INJURIES, WHICH MOST OFTEN OCCUR WHEN THE POWERFUL SURF THROWS A SWIMMER OR SURFER HEAD FIRST INTO THE BOTTOM. IT IS EXTREMELY IMPORTANT TO PROTECT YOUR HEAD AND NECK WHENEVER YOU ARE IN BREAKING WAVES BY KEEPING YOUR HANDS IN FRONT OF YOU AT ALL TIMES. A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA, PRODUCING LOCALIZED BEACH EROSION AND DANGEROUS SWIMMING CONDITIONS. && $$
2 follow-up statements
602 WHUS42 KMHX 120754 CFWMHX COASTAL HAZARD MESSAGE FOR NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 354 AM EDT TUE SEP 12 2017 ...DANGEROUS RIP CURRENTS FOR ALL AREA BEACHES... ...VERY ROUGH SURF AND MINOR BEACH EROSION POSSIBLE SOUTH OF OREGON INLET... .LONG PERIOD SOUTHEASTERLY SWELL COUPLED WITH STRONG ONSHORE WINDS WILL CONTINUE TO RESULT IN A HIGH THREAT OF RIP CURRENTS AND DANGEROUS SHORE BREAK ALONG THE BEACHES TODAY. VERY ROUGH SURF AND MINOR BEACH EROSION WILL BE POSSIBLE SOUTH OF OREGON INLET. DANGEROUS RIP CURRENTS AND ROUGH SURF WILL LIKELY CONTINUE AT AREA BEACHES THROUGH MID WEEK. NCZ095-098-103-104-130000- /O.CON.KMHX.SU.Y.0012.000000T0000Z-170913T0000Z/ /O.CON.KMHX.BH.S.0046.000000T0000Z-170913T0000Z/ CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE- 354 AM EDT TUE SEP 12 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * HAZARDS...HIGH THREAT OF RIP CURRENTS AND DANGEROUS SHORE BREAK. VERY ROUGH SURF AND MINOR BEACH EROSION POSSIBLE SOUTH OF OREGON INLET. * LOCATION...ALL AREA BEACHES. * TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP CURRENTS IS A COUPLE OF HOURS EITHER SIDE OF LOW TIDE, WHICH WILL OCCUR AROUND 6 AM AND 7 PM TODAY. * SURF HEIGHT...6 TO 9 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT. SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND CALL OR WAVE FOR HELP. SHORE BREAK OCCURS WHEN WAVES BREAK DIRECTLY ON THE BEACH. THE MOST COMMON INJURIES WITH STRONG SHORE BREAK ARE NECK AND BACK INJURIES, WHICH MOST OFTEN OCCUR WHEN THE POWERFUL SURF THROWS A SWIMMER OR SURFER HEAD FIRST INTO THE BOTTOM. IT IS EXTREMELY IMPORTANT TO PROTECT YOUR HEAD AND NECK WHENEVER YOU ARE IN BREAKING WAVES BY KEEPING YOUR HANDS IN FRONT OF YOU AT ALL TIMES. A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA, PRODUCING LOCALIZED BEACH EROSION AND DANGEROUS SWIMMING CONDITIONS. && $$
692 WHUS42 KMHX 130004 CFWMHX COASTAL HAZARD MESSAGE FOR NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 804 PM EDT TUE SEP 12 2017 ...ROUGH SEAS AND A HIGH THREAT OF RIP CURRENTS TO CONTINUE THROUGH WEDNESDAY... .CONTINUED LONG PERIOD SWELL ENERGY FROM DISTANT HURRICANE JOSE WILL CONTINUE THROUGH WEDNESDAY. DANGEROUS RIP CURRENTS AND ROUGH SURF WILL LIKELY CONTINUE THROUGH MIDWEEK ON AREA BEACHES. NCZ095-098-103-104-130930- /O.EXP.KMHX.SU.Y.0012.000000T0000Z-170913T0000Z/ /O.EXP.KMHX.BH.S.0046.000000T0000Z-170913T0000Z/ /O.NEW.KMHX.BH.S.0047.170913T0004Z-170914T0000Z/ CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE- 804 PM EDT TUE SEP 12 2017 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY EVENING... THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED A BEACH HAZARDS STATEMENT, WHICH IS IN EFFECT THROUGH WEDNESDAY EVENING. * HAZARDS...HIGH THREAT OF RIP CURRENTS AND DANGEROUS SHORE BREAK. * LOCATION...ALL AREA BEACHES. * TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP CURRENTS IS A COUPLE OF HOURS EITHER SIDE OF LOW TIDE, WHICH WILL OCCUR AROUND 7 AM AND 8 PM ON WEDNESDAY. * SURF HEIGHT...3 TO 5 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT. SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND CALL OR WAVE FOR HELP. SHORE BREAK OCCURS WHEN WAVES BREAK DIRECTLY ON THE BEACH. THE MOST COMMON INJURIES WITH STRONG SHORE BREAK ARE NECK AND BACK INJURIES, WHICH MOST OFTEN OCCUR WHEN THE POWERFUL SURF THROWS A SWIMMER OR SURFER HEAD FIRST INTO THE BOTTOM. IT IS EXTREMELY IMPORTANT TO PROTECT YOUR HEAD AND NECK WHENEVER YOU ARE IN BREAKING WAVES BY KEEPING YOUR HANDS IN FRONT OF YOU AT ALL TIMES. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 11, 7:10 PM EDT, 59 minutes earlier.
Area forecast discussion, Sep 11, 7:10 PM EDT, 59 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
710 PM EDT Mon Sep 11 2017
.SYNOPSIS...
Tropical Storm Irma over southern Georgia is forecast to move
northwest and gradually weaken and lift northwest across
northern Florida and Georgia tonight. A warm front will lift
north over the area late tonight and Tuesday. Remnant low
pressure from Irma will slowly move northeast through the Mid
Atlantic states mid to late week.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 700 PM Monday...Latest sfc analysis is showing high
pressure extending down from the Great Lake region and Tropical
Storm Irma centered over southern GA providing cloudy and windy
conditions over Eastern NC. Most of the precip shield is west
and southwest of the area and will slowly spread as the
atmospheric column moisten. Therefore, have delayed most of
precip for this evening until late tonight (around midnight).
The warm front will slowly lift north Tuesday morning and winds
will shift from E to SE, leading to a higher threat of
thunderstorms and possibly isolated tornado after sunrise.
Latest guidance in agreement with previous forecast winds with
speeds remaining below Wind Advisory criteria. Min temps from
upper 60s inland to lower 70s coast.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
As of 300 PM Monday...As Irma continues to move W-NW and high
pressure to north shifts east, weak warm front will lift inland
over area with winds shifting to southeast. This will result in
a moderate shear/low CAPE environment over area with sufficient
helicity to support isolated rotating cells moving in off water
during the day, thus concur with SPC Day 2 Marginal Severe
outlook. Deeper moisture axis will spread over area and
continued previous forecast of likely to categorical POPs over
SW 2/3 of area with high chance NE. Only minor adjustment to QPF
forecast with highest amounts 1 to 1.5 inches over southern
sections. Max temps 80-83.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 240 PM Monday...
The remnants of Irma will move north into the Ohio Valley before
getting caught in a mid-level trough and swept offshore into the
weekend. Hurricane Jose is forecast to meander in the Bahamas
before moving north next weekend. Most of the model ensembles
keep the storm well offshore, however the operational GFS does
bring it close to the coast near the end of the forecast period.
Tuesday night and Wednesday...Will maintain high PoPs Tuesday
night over mainly the northern two-thirds of the CWA before rain
moves offshore by early Wednesday. A weak ridge of high pressure
will then build across the CWA for Wednesday with generally dry
weather expected. Highs on Wednesday should reach the mid 80s.
Thursday through Saturday...Closed upper low associated with the
remnants of Irma will get caught up in a mid-level trough and
will be drawn east Thursday into the early part of the weekend.
Deep feed of Gulf moisture into the region will lead to a
scattered coverage of showers and thunderstorms Thursday into
Thursday night. As the upper low moves away Friday into
Saturday...shower/thunderstorms coverage will decrease to just
slight chance Friday and Saturday. Dewpoints will increase with
highs temperatures generally mid 80s and lower upper 60s to
lower 70s.
Sunday and Monday...While the operational GFS shows Jose making
a close pass to the Outer Banks, most all of the other guidance
including the ensembles keep Jose well offshore. Will maintain
our previous low PoPs Sunday and Monday given a warm humid
airmass in place.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Short Term /through 00Z Wednesday/...
As of 700 PM Monday...VFR conditions will persist for the next
few hours, then gradually lowering to MVFR conditions late this
evening as scattered showers slowly spread across Eastern NC
with widespread coverage and possibly a few tstms Tuesday. There
will be brief IFR conditions with heavier downpours tomorrow.
Winds will remain ENE around 10 knots tonight, then shifting ESE
during the morning with winds increasing and gusty winds up to
25 knots winds will gust up to 25 KT through tonight, becoming
E-SE Tue morning.
Long Term /Tuesday Night through Friday/...
As of 250 PM Monday...VFR conditions are anticipated through the
extended period with no precipitation on Wednesday and scattered
activity Thursday into Friday. As usual, some brief periods of
sub-VFR fog or stratus will be possible in the early morning
hours, especially in areas where precipitation occurs in the
daytime hours.
&&
.MARINE...
Short Term /Through Tuesday/...
As of 700 PM Tuesday...No change to the marine forecast. The latest
obs continue to indicate E-NE winds 10-25 KT with gusts 30-35
KT, strongest south of Ocracoke, with seas 6-10 feet, so no
change to Gales southern waters and SCA rest of waters including
rivers. Tight pressure gradient between Tropical Storm Irma to
south and high pressure to the north will persist overnight,
then gradually weaken Tuesday with weak warm front moving
inland. Winds will become SE and diminish to 15-20 KT by late
afternoon.
Seas will peak at 8-13 feet overnight, then gradually subside
back to 6-10 feet during the day Tuesday .
Long Term /Tuesday Night through Friday/...
As of 255 PM Monday...Winds will start subsiding fairly quickly
Tuesday night and Wednesday, but seas will remain elevated
before dropping before 6 feet in all areas by late Wednesday
night or early Thursday morning. With weak ridging returning,
expect winds to be SW at 5-15 knots with seas 3-5 feet Thursday
and Friday. Wavewatch, based on the GFS, brings seas up to
double digits late in the period due to its forecast close
passage of Jose to the Carolina coast, but given the uncertainty
in the extended period, will cap seas at 8 feet as some rough
seas and swells will still occur even with Jose well offshore.
&&
.TIDES/COASTAL FLOODING...
As of 330 PM Mon...High threat of rip currents continues for
all the beaches into Tuesday, and elevated threat will likely
linger the next several days. High Surf Advisory in effect
into Tuesday, south of Hatteras, for rough/large breaking waves
with minor beach erosion possible. Persistent NE winds have
resulted in minor water level rises on southern Pamlico sound
and adjacent to Neuse river but levels have generally
stabilized today at 1 foot AGL or less. With winds becoming
more east overnight and then southeast Tuesday, not anticipating
significant additional rises.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ095-
098-103-104.
High Surf Advisory until 8 PM EDT Tuesday for NCZ095-098-103-
104.
MARINE...Small Craft Advisory until 8 AM EDT Tuesday for AMZ130-131-136-
137.
Small Craft Advisory until 6 PM EDT Tuesday for AMZ135.
Small Craft Advisory until 8 PM EDT Wednesday for AMZ152-154.
Gale Warning until 6 AM EDT Tuesday for AMZ156-158.
Small Craft Advisory until 11 AM EDT Wednesday for AMZ150.
&&
SYNOPSIS...JBM
NEAR TERM...JBM/BM
SHORT TERM...JBM
LONG TERM...CTC
AVIATION...CTC/BM
MARINE...CTC/JBM/BM
TIDES/COASTAL FLOODING...MHXHazardous weather outlook, Sep 11, 3:27 AM EDT, 16 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 327 AM EDT Mon Sep 11 2017 NCZ045>047-081-120730- Washington-Tyrrell-Mainland Dare-Mainland Hyde- 327 AM EDT Mon Sep 11 2017 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Gusty winds will develop today, with gusts 30 to 40 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Showers and thunderstorms could produce an isolated tornado Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ103-104-120730- Outer Banks Dare-Outer Banks Hyde- 327 AM EDT Mon Sep 11 2017 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... ...HIGH SURF ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT TUESDAY SOUTH OF OREGON INLET... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. High Surf Advisory. Gusty winds will develop today, with gusts up to 40 mph. Large swells associated with Hurricane Irma will continue to impact the coast, resulting in dangerous rip currents and high surf with possible beach erosion. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. An elevated rip current threat will likely persist through the week. Showers and thunderstorms could produce an isolated tornado Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ029-044-079-080-090>094-120730- Martin-Pitt-Greene-Beaufort-Duplin-Lenoir-Jones-Craven-Pamlico- 327 AM EDT Mon Sep 11 2017 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Gusty winds will develop today, with gusts of 30 to 35 mph. Locally heavy rain will be possible late tonight into Tuesday. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Locally heavy rain will be possible Tuesday. Showers and thunderstorms could produce an isolated tornado Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ095-098-120730- Carteret-Onslow- 327 AM EDT Mon Sep 11 2017 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... ...HIGH SURF ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT TUESDAY... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. High Surf Advisory. Gusty winds will develop today, with gusts 30 to 40 mph. Large swells associated with Hurricane Irma will continue to impact the coast, resulting in dangerous rip currents and high surf with possible beach erosion. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. An elevated rip current threat will likely persist through the week. Locally heavy rainfall will be possible Tuesday. Showers and thunderstorms could produce an isolated tornado Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 8:45 AM EDT | Special Marine Warning | MHX | 90 min | |
| Sep 12, 9:36 AM EDT | Special Weather Statement | MHX | Duplin | 54 min |
| Sep 12, 11:03 AM EDT | Special Weather Statement | MHX | Duplin | 57 min |
Nearby
Beach Hazards Statements in North Carolina, 2017Every beach hazards statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.